How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Muneeb Ali Your Own Question
Dr. Muneeb Ali
Dr. Muneeb Ali, Doctor
Category: Medical
Satisfied Customers: 6694
Experience:  MBBS, MD, MCCM. Currently working in Critical Care Medicine with 10 year experience in Medicine
22950887
Type Your Medical Question Here...
Dr. Muneeb Ali is online now
A new question is answered every 9 seconds

What are causes of swollen ankles, other than a high sodium

Customer Question

what are causes of swollen ankles, other than a high sodium diet?
JA: Any recent injuries? How long have you been dealing with the swelling?
Customer: No injuries. Swelled up early last week and I thought it might be a reaction to new whey protein powder (I am lactose intolerant and used lactaid when consuming). Stopped using and ankles returned almost to normal. Went to a conference in FL from VA on Amtrak and was drinking red wine each evening, feet, ankles and lower legs terrible. Has gone down some since returning home last Wednesday, but ankles still a little swollen.
JA: Anything else in your medical history you think the doctor should know?
Customer: I am on 125 mcg synthroid for hypothyroidism and take 75 mg topamax daily to avoid migraines, also BC pills and I am 55 years old.
Submitted: 6 months ago.
Category: Medical
Expert:  Dr. Muneeb Ali replied 6 months ago.

Hi,

Welcome to JA and thanks for this question, Im sorry to hear about your symptoms. Now swollen ankles can be due to a number of conditions. Now since you do get this swelling more so after standing for periods of time or at the end of the day then it is likely that these are due to vascular insufficiency. This is a condition in which there are weakened valves inside the veins of the lower legs, when you stand or exert yourself more, the blood flow from the veins in the legs decreases due to the weak valves which in turn causes the blood to stay inside them for a prolonged period of time. this will cause the fluid to be pushed out and thus cause the swelling. The diagnosis is made with the help of a simple clinical examination and also with doppler ultrasound of the legs. The treatment is with compression stockings and with surgery in severe cases.

Another cause of this could be related to the heart. It is possible that the heart is weakened which leads to increased amount of blood staying behind in the chambers as a result of which there is increased back pressure on the veins in the legs which would again cause the fluid tp move out into the legs. This can also cause shortness of breath on exertion, shortness of breath on lying down at night, occasional chest pain, sweating etc. This can occur slowly over time and patients with hypothyrodiism are more prone to develop this problem. The diagnosis would be made with the help of a simple echocardiogram of the heart and then treated with various medications.

Development of swelling like this in the feet can also be a consequence of loss of proteins from the body which can be via the urine or the stools. This can be diagnosed with blood tests as well as testing the urine and the stool as well. This usually indicates an underlying problem with the kidney or the liver.

But in your case i think the problem is likely to be with the veins, and a doppler ultrasound of the legs should be able to diagnose the problem. If needed a complete metabolic profile including blood and urine tests should also be done here.

Do you have any more questions?

Please leave a POSITIVE rating by clicking on the stars above, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating. You can also ask questions from me directly by going on the link below,

http://www.justanswer.com/medical/expert-dr-muneeb-ali/

Expert:  Dr. Muneeb Ali replied 6 months ago.

Would you like to know anything else? Any clarifications or additional questions that you might have, i would be happy to answer them for you. If done for now, please remember to leave a positive rating as that is the only way we are compensated for our time spent helping you. You can continue to ask follow-up questions even after the rating